Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

January 8, 2008Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 8, 2008, 5:43 PM EST for Daviess County, Martin County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 5:43 PM EST (22:43 UTC)
Expired
Jan 8, 2008, 6:15 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 082243
SVRIND
INC027-101-082315-
/O.NEW.KIND.SV.W.0001.080108T2243Z-080108T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 615 PM EST

* AT 537 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF
  ALFORDSVILLE...OR ABOUT 7 MILES SOUTHEAST OF PETERSBURG...AND
  MOVING NORTHEAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALFORDSVILLE BY 550 PM EST...
  SHOALS BY 555 PM EST...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3885 8670 3867 8670 3865 8668 3852 8670
      3852 8685 3848 8690 3851 8706 3853 8711
      3852 8717 3854 8723
TIME...MOT...LOC 2243Z 228DEG 71KT 3850 8707

$$

CO
2 follow-up statements
000 
WWUS53 KIND 082258
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 PM EST TUE JAN 8 2008

INC027-101-082315-
/O.CON.KIND.SV.W.0001.000000T0000Z-080108T2315Z/
DAVIESS-MARTIN-
558 PM EST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN DAVIESS AND MARTIN COUNTIES...

AT 554 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ALFORDSVILLE...OR
ABOUT 18 MILES EAST OF PETERSBURG...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOOGOOTEE BY 605 PM EST...
  SHOALS BY 610 PM EST...

LAT...LON 3858 8710 3885 8670 3867 8670 3865 8668
      3852 8670 3852 8685 3848 8690 3849 8691
      3851 8706 3853 8711
TIME...MOT...LOC 2258Z 232DEG 50KT 3853 8690

$$

CO
000 
WWUS53 KIND 082314
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EST TUE JAN 8 2008

INC027-101-082324-
/O.EXP.KIND.SV.W.0001.000000T0000Z-080108T2315Z/
DAVIESS-MARTIN-
614 PM EST TUE JAN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS AND
MARTIN COUNTIES EXPIRES AT 615 PM EST...

THIS WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3858 8710 3885 8670 3867 8670 3865 8668
      3852 8670 3852 8685 3848 8690 3849 8691
      3851 8706 3853 8711
TIME...MOT...LOC 2314Z 232DEG 50KT 3867 8668

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:25 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 2:25 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EST TUE JAN 8 2008

.DISCUSSION...UPPR PATTERN TO REMAIN PROGRESSIVE ACRS THE AREA FOR
THE NEXT FEW DAYS AS SYS CURRENTLY OVR THE SRN PLAINS MOVES RAPIDLY
NEWD ACRS THE LOCAL AREA THIS EVEN. THE NEXT DISTURBANCE OFF THE
PACIFIC NW CST IS XPCTD TO MOVE INTO THE MIDWEST BY THURS EVEN.
MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS CENTERS
ON POPS.

IN THE NR TERM...WAVY CDFNT CURRENTLY ABOUT HALF WAY THRU IL WITH A
DVLPG SFC WV LOCATED OVR SERN MO. MODEL DATA SUGGEST THIS WV SHOULD
MOV NEWD INTO THE NW SECTIONS OF IND TOWARDS 09/00Z...WITH CD FROPA
IN THE 09/00Z-09/05Z TIME FRAME. MOST OF THE SFC INSTABILITY IN THE
LOCAL AREA HAS BEEN ERASED WITH WIDESPREAD PCPN. AS THE SFC WV
PASSES ACRS IL BY LT AFT...SOME SFC BASED INSTABILITY MAY BE ABLE TO
SNEAK BACK INTO THE SRN AREAS...HOWEVER MODELS SEEM TO HAVE
OVER-ESTIMATED SFC INSTABILITY UP TO THIS PT. SHEAR VALUES LOOK VRY
HI PRIOR TO FROPA...WITH BOTH A 50KT 850MB JET AXIS AND A 100KT
500MB JET AXIS BOTH CROSSING OVR THE AREA EARLY THIS EVENING. SVR
THREAT STILL PSBL AHEAD OF FROPA WITH ANY SFC BASED CONVECTION THAT
DVLPS. SOME CONCERN WITH HVY RAIN THREAT AS WELL GIVEN THAT
PRECIPITABLE WATERS ARE WELL ABV NORMAL...BUT GIVEN THE SPEED OF SYS
AND THE SHORT DURATION OF THE MOST SIG LIFT...DON/T THINK ANY
HEADLINES WL NEED TO BE EXTENDED. PCPN SHOULD SHUT OFF RATHER
QUICKLY AFT FROPA...BUT SOME LT PCPN PSBL AFT MIDNIGHT WITH MODELS
HINTING AT A WK DEFORMATION ZONE PASSING THRU LTR TONIGHT. PARTIAL
THICKNESSES SUGGESTING THE THREAT OF A CHANGE OVER TO SNOW HAS
DIMINISHED.

IMPRVG CONDS XPCTD WED/WED NIGHT IN THE WAKE OF DEPARTING SYS. NEXT
SYS BEGINS TO AFFECT THE AREA BY THURS...SO WL ADD CHC POPS AT THAT
TIME. PARTIAL THICKNESSES SUGGEST RAIN MOST LIKELY PCPN TYPE AT THIS
PT.

LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE COOL BIAS
CONTINUES...WITH THE GUIDANCE PSBLY ON THE ORDER OF 5-8 DEGS TO
COOL. AS A RESULT...WL BUMP UP THE NUMBERS IN THE WED-THURS TIME
PD.

&&

.AVIATION DISCUSSION...FOR THE 18Z TAFS.
LATEST RADAR TRENDS SHOW SHRA ACRS MUCH OF CENTRAL INDIANA PUSHING
NE. PCPN APPEARS TO BE THINNING OUT ON THE WESTERN EDGE...AND THIS
SHUD ALLOW US TO START THE LAF AND HUF TAFS WITH VCSH. SWATH OF PCPN
OVR SRN IL SHUD KEEP IND AND BMG WET FOR AT LEAST THE FIRST FEW HRS
OF THE  TAF PERIOD WITH MVFR CONDITIONS.

STRONG NEGATIVE TILTED UPPER WAVE WL PUSH THROUGH INDIANA TONIGHT
ALONG WITH A CD FRONT AND ANOTHER ROUND OF PCPN IS EXPECTED THIS
EVENING AFT 23Z-01Z. ISOLATED TSRA AND BRIEF HEAVY RAINS WL BE
POSSIBLE  RESULTING IN BRIEF IFR CONDITIONS...BUT UNTIL WE CAN SEE
THINGS COMING WL JUST USE MVFR CONDITIONS IN THE TAFS FOR NOW.

AS THE CD FRONT DEPARTS LATE TONIGHT TIME SECTIONS ACRS THE AREA
SUGGEST THE COLUMN DRYING OUT CONSIDERABLY RESULTING IN A RETURN
TO VFR CONDITIONS AFT 08Z-09Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR INZ021-028-029-031.NONE.

&&

AVIATION...JP
PUBLIC...JAS
Hazardous weather outlook, Jan 8, 3:38 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EST TUE JAN 8 2008

INZ021-028-029-091100-
CARROLL-WARREN-TIPPECANOE-
338 PM EST TUE JAN 8 2008

...FLOOD WATCH IN EFFECT UNTIL 700 EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR THE REST OF THIS
AFTERNOON AND EVENING. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

HEAVY AMOUNTS OF RAIN MAY LEAD TO FLOODING THIS EVENING. IN
ADDITION...RIVER FLOODING ALONG THE WABASH AND TIPPECANOE RIVERS
IS EXPECTED.

WIND GUSTS MAY APPROACH 45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING ALONG THE WABASH AND TIPPECANOE RIVERS IS EXPECTED
TO CONTINUE INTO THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-091100-
HOWARD-
338 PM EST TUE JAN 8 2008

...FLOOD WATCH IN EFFECT UNTIL 700 PM EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR THE REST OF THIS
AFTERNOON AND EVENING. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

WIND GUSTS MAY APPROACH 45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035-043-044-051-060-067-091100-
FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
338 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR THE REST OF THIS
AFTERNOON AND EVENING. PRESENT INDICATIONS ARE THAT A FEW STORMS
MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE STORMS WILL BE BETWEEN 600 PM EST AND MIDNIGHT.
EST.

WIND GUSTS INDEPENDENT OF ANY THUNDERSTORM ACTIVITY MAY APPROACH
45 MPH THIS EVENING.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WABASH RIVER INTO THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-036>042-049-091100-
CLINTON-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-HENRY-
338 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR THE REST OF THIS
AFTERNOON AND EVENING. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.

WIND GUSTS INDEPENDENT OF ANY THUNDERSTORM ACTIVITY MAY APPROACH
45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ045>048-052>057-061>065-068>072-091100-
PUTNAM-HENDRICKS-MARION-HANCOCK-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
338 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FOR THE REST OF THIS
AFTERNOON AND EVENING. PRESENT INDICATIONS ARE THAT A FEW STORMS
MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE STORMS WILL BE BETWEEN 600 PM EST AND MIDNIGHT.

WIND GUSTS INDEPENDENT OF ANY THUNDERSTORM ACTIVITY MAY APPROACH
45 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:18 AM ESTFlood WatchINDCarroll, Howard, Tippecanoe, Warren15 hr
Jan 8, 6:06 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White8 days
Jan 8, 6:22 AM ESTFlash Flood WarningINDCarroll3 hr
Jan 8, 9:12 AM ESTFlash Flood WarningINDCarroll, Tippecanoe4 hr
Jan 8, 6:20 PM ESTFlash Flood WarningINDDaviess, Greene, Lawrence, Martin, Monroe115 min
Jan 8, 6:31 PM ESTFlash Flood WarningINDBrown, Jackson, Monroe119 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.